Prostate cancer

A support group for anyone affected by prostate cancer to come together, share experiences, and ask questions.

Unexplained extreme leg weakness

Lizbette
Posted by

Hi, just joined and this is first post.  It's 4am in the morning and my head is exploding with worry about my husband.  He has had his prostate cancer for nearly four years.  He started with hormone therapy via injections every three months, since then he has had an operation on the top part of his spine to prevent compression, he has had two bouts of radiation therapy and has been on chemo for four sessions.  Up until a month ago he was handling all the treatment really well, but over the last two weeks his legs have become really weak and unsteady, to the point where they can give way any time.  He had an MRI last week which didn't show up any spinal compression and his team at the Marsden don't seem to be providing any answers.  Today he had two falls and I am so worried that he'll have another serious one or that this could be developing into something really serious.  Has anyone had any similar experiences?

Grundo
Posted by

Hi Lizbette and welcome, sorry to hear that your husband is suffering.

I don't know that much about the particular problems that he is experiencing but hopefully others will come on here to help.

I know that some hospitals/consultants are not that forthcoming about answers to particular problems/side effects. If the falling continues I would go straight to A&E or call an ambulance.

best wishes

Steve

MarlowRob
Posted by

Hi Lizbette

I have prostate cancer  which has spread to my ribs, hips & spine, and the tops of my legs go numb. It used to take about 40mins or so if I was walking but now occurs after about 10. I have asked my cancer specialist who said he thought it was probably due to nerve damage where the cancer has spread, so I have insisted that after my final  scheduled chemo on the 30th I will be having re-scans a few weeks later. if you are worried, ask the questions, as the doctors do not always volunteer information, and if you are not happy with the response, dig your heels in and insist on action being taken as I have done, as I`d much rather know what is going on than not

I wish you both well.

MarlowRob.

JayPee
Posted by

Hello Lizbette 

Welcome to the online community, but sorry that you need to be here.

You mentioned that your husband has been on chemo for 4 sessions and I wondered if he was still on chemo and has more treatments to come or, if he’s finished his chemo, how long ago was that?

I ask because while I was on chemo I became very unsteady on my legs and on a few occasions it felt like my knees were buckling under me, possibly due to weakness.

Chemo might not be the reason in your husband’s case, even if he is still on it, so it’d be a good idea to mention what’s happening to his doctors as soon as you can and, like Steve / Grundo has said above, If the falling continues it might be best to go straight to A&E or call an ambulance or, if you don’t want to do that, call the free NHS 111 number anytime. Click here to find out what 111 can offer.

All the best

Jim

cotswolds
Posted by

Hello,

I have been having 12 weekly injections of Prostap for over 4 years, and have noticed my thigh muscles have become very weak. I’be asked both my GP and Oncologist many times, there explanation is that this is “ possibly “ a side effect.

Best wishes,

Robert.

TJC1
Posted by

Hi Liz, i started Xtandi 2 months or so ago.  I had really bad weaknes in my legs to the point i couldnt go up steps.  It sounds your hubands condition is far worse than mine so dont take to much from my post.  Could it be the chemo?  Maybe but I'd challenge the docs about it.

Thomas

TJC1
Posted by

Hi Liz, i started Xtandi 2 months or so ago.  I had really bad weaknes in my legs to the point i couldnt go up steps.  It sounds your hubands condition is far worse than mine so dont take to much from my post.  Could it be the chemo?  Maybe but I'd challenge the docs about it.

Thomas

Liddyloo
Posted by

Hi, I spotted your post about your husbands leg weaknesss and it rang a bell about something posted a few weeks back in the anal cancer forum. There is a condition called RILP, brought on by the long term effects of radiation to the pelvis. It affects the lumbar plexus and causes some of the symptoms you describe. You can google it, Radiation induced lumbar plexopathy. Quite a mouthful! Hope this is useful.

Lizbette
Posted by

Thank you to everyone who replied to my previous  - and first - posting.

We have a Consultant appointment this Thursday and intend to press hard for some answers.  It felt like as soon as they saw the MRI didnt show any spinal cord compression, they didn't know what to do.  I'm worried that they are attributing every symptom to the prostate cancer and so may miss something else.  

My husband wants to believe that this is all due to the chemo and that it will get better when the chemo finishes.  I'd like to believe that he is right.

[edited by admin - this was posted as a new discussion - it's now joined to the original topic]

Jonstarjon
Posted by

I think I've already replied to this posting. However, to update i have now stopped all cancer treatments specifically at targeting an improvement of these exact symptoms. One thing I have noticed is that I get severe swelling around kneecap/ankle and pain along the outside of the calf on the effected leg together with tendon pain in ankle a burning woody feel to upper thigh and deep pain in my buttock and hip. I've also been feeling nausea and sweating and temperature spikes. My other leg gets really painful pins and needles combined with electric shocks for a period of 20-30 minutes after I have been standing for about 10 minutes. 

I looked into these symptoms separately from cancer or cancer treatments and found many symptoms covered by lymph oedema. My doctors poo poo'd this at first but have now reversed their decision and referred me to the oedema clinic. My efforts continue and I will try to update as this plays out. Keep researching and don't give up on getting solutions. Doctors only think one way that's to deal with a tip down list of priorities which doesn't account for quality of life. You can and should refocus this approach sometimes.

rilp
Posted by

Hi Lizbette

Be in no doubt that radiotheraphy can and sometimes does lead to nerve damage. Chemo too.

But thinking positively, neuropathies, myopathies, plexopathies or whatever that present during or soon after treatment can turn out to be only temporary.

Hopefully you will be amongst those for whom this turns out to be the case.

Tony_H
Posted by

Hi Liz,

I always assumed it was the hormone treatment. Although I stopped all treatment 4 years ago and am in seemingly good health now, I still find the tops of my thighs sometimes want to give way on me which is worrying. I do a lot of walking and try and keep reasonably fit but getting the muscle back is very difficult.  

Initially the injections were given in my arm muscles but after reading up on it I discovered the manufacturers recommend it be given subcutaneously long term.  I was getting a lot of discomfort and weakness in my arms so had one in my backside and that nearly crippled me as my back just went.  Interesting about the damage from RT, I hadn't come across that before.  If possible I would take the matter up with the oncologist, the doctor's won't be as clued up.

My treatment involved 3 years on prostap, 6 cycles of chemo, 30 of zoladronic acid, 37 RT. 


Best of luck.